ABG question?

Students Student Assist

Published

I am working on a critical thinking paper. we are learning about ABG's. I have worked all problems except the last one, and I am having a difficult time thinking critically with this one.

Patients lab work:

Blood glucose 768 mg/dl

Serum potassium 7:2 mEq/L

PH:6.91

PaCO2 32 mm Hg

PaO2 88 mm Hg

HCO3 7 mEq/L

I know that the BG is extremely high.

I have also decided that the PH of 6.91 is dangerously low as well as the HCo3 .

I have concluded that the patient is in metabolic acidosis.

Now I have to figure out what to do. There are four choices.

A. Administer IV fluids and regular IV insulin bolus, followed by a continuous insulin drip: monitor blood glucose and serum potassium levels hourly. (this seems like a lot of insulin to me)

B. Continue to monitor the patient. His assessment findings and lab values are close enough to normal. ( I have ruled this one out)

C. Call a code because her lab values indicate a life-threatening condition. ( When do we call codes? I thought only when there was death)

D. Administer two ampules of sodium bicarbonate IV, kayexalate to decrease serum potassium and subcutaneous insulin per sliding scale. (I am leaning toward this one)

Can anybody help me? Please?

Specializes in Cardiac.

This pt is in DKA and needs to get started on an Insulin gtt after his 10 units (or so) of IVP Regular insulin. Along with fluids, fluids, fluids. DKA's are intravascularly dry, D/T the high BG (think, osmotic gradiant)

His K will drop as his pH increases. So that's why you keep a close eye on his K.

In the ED, realistically, they will do a combo of both A and D. The main reason to rule out D is that you only give subQ insulin. However, you don't really monitor K levels hourly, more like Q2.

So, your critical thinking will be:

What's safest for the pt? Not treating that high K? Waiting for it to come down once you correct the pH and glucose? What if you treat the K and then it drops dangerously low once the pt stabilizes?

Treat the Bicarb?

Think, what's the Dx of this pt? What's causing all these signs/symptoms?

What's best to treat, symptoms, or the cause?

Daytonite, BSN, RN

1 Article; 14,603 Posts

Specializes in med/surg, telemetry, IV therapy, mgmt.

blood glucose 768 mg/dl

serum potassium 7.2 meq/l

ph:6.91

paco2 32 mm hg

hco3 7 meq/l

pao2 88 mm hg

this patient is in dka. the problem here is that they are only giving you lab results which are just 2 of the symptoms. you need to look up dka, read about its signs and symptoms and how the various symptoms are treated in order to choose your correct answer. you call a code when a patient stops breathing or has no pulse.

Liebchen

58 Posts

Thank you for the quick response. So glad it is not a real patient in my care. The one I thought was the most wrong is the most right after all. I was focusing more on the pH and how to treat that, than the underlying cause. Lesson learned. Thank you.

allnurses Guide

ghillbert, MSN, NP

3,796 Posts

Specializes in CTICU.

I agree it's A. Things like this, I ask:

- which findings are abnormal?

- which are critical? (blood glucose, potassium, pH).

- why is this happening? (you know they are acidotic, you know they have a very high sugar => DKA)

Oftentimes this is enough to guide you as to what you'd need to do. In this case, get the glucose down immediately with a bolus of insulin. Give fluids to counteract the hyperglycemia (think sugar clogging the bloodstream).

[in studying for a test once, I learned: HHNK, you'll need fluids and tons of insulin; DKA, you'll need insulin and tons of fluid]

+ Add a Comment

By using the site, you agree with our Policies. X